PDA

View Full Version : Peripheral neuropathy



val
01-05-2007, 06:13 PM
Can I pick your brains girls?
I have had a heavy feeling to hands and lower legs, felt swollen but look fine for a couple of years but i am now getting tingling, pins and needles and loss of feeling. I saw Gp this week and today I had my bloods done I am hypothyroid so he checked levels, He also checked by blood sugar and B12 level. I am seeing my lupus consultant in London in 2 weeks but it seems to have got worse quickly. I have had both my ulna nerves released some years ago so nerve problems are not new to me but I feel that generall things are slowly going down hill so at times I find it all a bit worrying.
If its a Lupus thing then I must just put up with it but I worry that something else is going on.
I just like to understand my body then I can cope with whats going on.
Hugs Val

MARYCAIN
01-05-2007, 07:57 PM
Val, lupus can definitely cause peripheral neuropathy - I've had it in my feet and legs for several years now. But that are some other medical conditions that can cause similar symptoms, like diabetes, so I guess your doctor wants to rule out other possible causes before he assumes it is lupus related. The good news is if it is lupus-related, you don't have to just put up with it, there are a couple of different meds available to help the pins and needles and other weird sensations. I take a medicine called neurontin (gabapentin) although I'm not sure what it's called in the UK. It doesn't reverse the neuropathy but does help the symptoms. And there are even newer meds available. So hopefully, once your doctor figures out what is going on, he will be able to start you on medications to help.

mnjodette
01-06-2007, 07:31 AM
Val, I've have a peripheral neuropathy that has been affecting my right leg for several months now. I'm also on neurontin and it certainly helps with the nerve-related pain and 'weird' sensations. I'm also working with a physical therapist now who is helping me to do some 'mechanical' things to build up my strength and provide some relief. One of my rheumatologists told me that since I have lupus and Sjogren's, I'm likely to have this kind of thing happen again, somewhere (leg, arm, feet...whatever.) Not what I wanted to hear, but at least I know it can be dealt with. The good news from my neurologist is that these things can heal, at least to some extent. It can take many months, but they do improve (mine has, so it seems to be true!) Do ask about gabapentin (neurontin) when you see your specialist. I think you'll find it provides you some relief.

val
01-06-2007, 06:05 PM
thanks for the replys. i have neurontin, even 100mgs makes me feel like a zombie. I react so much to medication. Its 1am and I have just got up having not been to sleep coz of the pain. its both legs and both hands but right leg is the worst. Neurologist--he discharged me last year!! Brain scan ok so wasn't interested in me. I hope London Lupus clinic can come up with something on 23rd.
Oh well another long night!!
Love Val

MARYCAIN
01-06-2007, 06:38 PM
If you can't take Neurontin, an anti-depressant called cymbalta is supposed to be very effective for neuropathy pain. I've also had good results from low-dose elavil taken at night. It took me a long time to work up to a normal dose of neurontin because it made me so sleepy and groggy, but usually the fogginess does go away if you keep taking it.

mnjodette
01-07-2007, 06:57 AM
Just to echo Marycain's info on Neurontin. It does take time to work up to a dose that's helpful. It made me very sleepy at first. Eventually, I was able to structure my dose so that I took less in the daytime hours and more at night so I slept better. I still do that. However, I do know folks who just couldn't tolerate it...always made them too sleepy. I hope you'll find something that works for you, Val.

littlered
01-09-2007, 07:44 AM
My Internal Medicine doc put me on Neurontin (gabapentin) for my leg (the one with a rod in it.) While it helps SOME (esp at night) It still makes me have fits when I am up on it too much, or when the temp drops. This is Houston, people, where we ENJOY the winter, because once March starts, the heat is unbearable until about October. Should I ask my doc to have me take Neurontin during he daytime too? It makes me a little groggy, but I want to be mobile...

mnjodette
01-09-2007, 03:05 PM
I can only tell you that it sure helped my neuropathic pain. I had to work up to the larger dose (had a bad reaction when I tried to increase too quickly) but once I did that it worked out fine. I really don't get that sleepy from it any longer.

MARYCAIN
01-09-2007, 03:12 PM
The neurontin also helps my nerve pain, but I can't tell that it really does much for the achy pain and soreness in my back and side where I had broken vertebrae and ribs - still need regular pain meds for that, although I've built up such a tolerance to pain meds that even oxycontin doesn't do much so I rarely bother taking it- I get more relief from the TENS unit than anything else - love it!

val
01-14-2007, 01:36 PM
I know what you mean about medication Mary. I take what I must and no more than I need. My Gp is still allowing me to have Coproxamol although it is being withdrawn from uk prescribing. It helps my bad heads without making me too groggy but doesn't help my night pain. i have learnt to sit on my upstairs computer and play games and do jigsaws until I am so tired I sleep, my hubby has to work so I don't like disturbing him with my restlessness. I suffer much worse with insomnia in the winter as well as i don't go out as much
Val

littlered
01-14-2007, 03:42 PM
MaryCain, could you tell me how a TENS unit works? I'd love it if I didn't have to take pain meds for my leg. Is it expensive? thanks--Kathy

MARYCAIN
01-14-2007, 09:54 PM
Kathy, TENS stands for transcutaneous electrical nerve stimulation - sounds like a medieval torture device but it actually blocks pain instead of causing it. It uses minute electrical signals to disrupt pain messages from being transmitted to the brain, and also helps the brain produce natural endorphins (painkillers). The units used to be fairly expensive, but with the new digital technology, you can purchase one for under $100. Most home health care stores will also have units available for rent, so that's a good way to find out if the therapy works for you. TENS units are available without a prescription, but you do need a prescription for insurance reimbursement. And you shouldn't use a TENS unit without discussing it with your doctor, and having someone show you how to use it. I use mine mostly for my left leg, I've had multiple surgeries on it and it's in pretty bad shape - my doctor recommended a knee replacement but my insurance won't cover it. The TENS unit helps me function during the day with minimal need for pain meds - without it, I would be popping pills all day long. The unit is small and portable, it fits in a pocket easily, so you can take it with you. A ten minute treatment will usually hold me for several hours, so I always try to use mine before important things like the kids' school programs, so I can enjoy them without my knee giving me fits.

mnjodette
01-15-2007, 05:05 AM
When I was injured in a car accident some years ago, I had extreme neck and back pain. I had to quit my job and was off work for a year; the pain was really terrible at times but I hated to take pain meds. The TENS unit became my friend! I still have mine (old model - not the nice digital one that Marycain mentioned.) I never thought about using it for my peripheral neuropathy. My leg is so much better now, I rarely need to use pain meds (except neurontin.) But if it flares up again, I'm going to ask my neurologist about the possibility of using the TENS.

val
02-03-2007, 05:30 PM
Hi girls, i thought i would give you an update. Following a Glucose Tolerance Test I now am glucose intolerant, fast becoming Diabetic but also I went to St Thomas Hospital London last week to the lupus clinic and told the Dr all my symptoms. She said these are all symptoms of Antiphospholipid syndrome which Dr Hughes diagnosed me with. She said I need to try a 3 month course of Heparin injections, daily and if any improvement then I was to commence warfarin. Two injections and my head is clear and the discomfort in my lower legs has gone!!!! so the problem was circulation not nerves. Now 10 injections later, a very bruised tummy but I feel much clear headed, irrational behaviour is settling and I feel brighter.
Next problem they found another heart murmer to go with my breathless so awaiting an echo. Another day in the life of a lupie.
Val